With a new study citing a link between isotretinoin use and inflammatory bowel disease (IBD) and a recent lawsuit award of $25 million to a patient who developed IBD after using Accutane, it seems only natural that isotretinoin users would be a bit nervous.
If you take isotretinoin, are you at risk for developing IBD?
A new study published in the American Journal of Gastroenterology shows a link between ulcerative colitis (a form of IBD) and isotretinoin use. Even according to this study, though, the absolute risk of developing ulcerative colitis was very small and previous studies have found IBD is no more common among isotretinoin users than among non-users.
So, if you are using, or have used, isotreinoin (like Sotret, Amnesteem, Claravis, Accutane, etc.) what should you do? First, there is no reason to panic.
Treat this information as you have the knowledge of other side effects of this medication -- know the risks and warning signs, and weigh the possible side effects against the benefits. Be proactive and talk to your doctor about all your questions or concerns, but don't let this news terrify you.
Bernstein CN, Nugent Z, Longobardi T, Blanchard JF. "Isotretinoin Is Not Associated with Inflammatory Bowel Disease: A Population-Based Case-Control Study." Am J Gastroenterol. 2009 Nov;104(11):2774-8.
Crockett SD, Porter CQ, Martin CF, Sandler RS, Kappelman MD. "Isotretinoin Use and the Risk of Inflammatory Bowel Disease: A Case-Control Study." Am J Gastroenterol. 2010 Mar 30. [Epub ahead of print].
Using Isotretinoin Safely: